Economics at your fingertips  

Housing Market Bubbles and Mortgage Contract Design: Implications for Mortgage Lenders and Households

Geoffrey Poitras () and Giovanna Zanotti ()
Additional contact information
Giovanna Zanotti: Department of Management, Economics, and Quantitative Methods, Università degli studi di Bergamo, via Salvecchio 19, 24129 Bergamo, Italy

Journal of Risk and Financial Management, 2018, vol. 11, issue 3, 1-18

Abstract: This paper explores the implications of a housing market bubble for three critical elements of mortgage contract design: difference between term to maturity and amortization period; prepayment options; and, lender recourse in the event of default. Using an extension of classical immunization theory, this paper provides equilibrium conditions demonstrating the risk reduction benefits of shorter term to contract maturity at origination for lenders of long amortization mortgage contracts. In addition, the risks of underpricing prepayment and no recourse default options in the mortgage contract when compared with full recourse mortgage contracts having yield maintenance prepayment penalties are explored by contrasting the ability of US and Canadian mortgage funding systems to withstand a housing market bubble collapse that might occur.

Keywords: classical fixed income immunization theory; mortgage contract design; systemic risk management; housing market bubbles (search for similar items in EconPapers)
JEL-codes: C E F2 F3 G (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) (application/pdf) (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of Risk and Financial Management is currently edited by Prof. Dr. Michael McAleer

More articles in Journal of Risk and Financial Management from MDPI, Open Access Journal
Bibliographic data for series maintained by XML Conversion Team ().

Page updated 2021-03-28
Handle: RePEc:gam:jjrfmx:v:11:y:2018:i:3:p:42-:d:158481